Yes, benzodiazepine (benzo) withdrawal can cause psychosis as a symptom in some individuals. Benzos are a class of medications that are commonly used to treat anxiety, insomnia, and other conditions. When used regularly for a prolonged period, benzos can cause physical dependence, which can lead to withdrawal symptoms if the medication is stopped abruptly or without tapering.
Benzo withdrawal symptoms can include a range of physical and psychological symptoms, including anxiety, insomnia, irritability, mood swings, and psychosis. Psychosis is a symptom in which an individual experiences delusions or hallucinations, which can be very distressing and impair their ability to function in daily life.
The risk of developing psychosis during benzo withdrawal is higher in individuals who have a history of mental health conditions or have used high doses of benzos for a prolonged period. It is important to seek medical attention if you are experiencing benzo withdrawal, especially if you have severe psychological symptoms.
A doctor can monitor your symptoms, provide medications to manage your symptoms, and ensure that you are receiving proper medical care. In some cases, therapy or other supportive treatments may also be recommended to help manage the symptoms of benzo withdrawal, including psychosis.